• Users Online: 855
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 

 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 41  |  Issue : 3  |  Page : 148-150

Imatinib mesylate-related and dasatinib-related adverse effects in a case with chronic myeloid leukemia


1 Department of Hematology, Ministry of Health İstanbul Training and Research Hospital, Istanbul, Turkey
2 Department of Infectious Diseases and Clinical Microbiology, Ministry of Health Bakırköy Sadi Konuk Training and Research Hospital, Istanbul, Turkey

Date of Submission16-Oct-2015
Date of Acceptance08-Nov-2015
Date of Web Publication27-Dec-2016

Correspondence Address:
Habip Gedik
Department of Infectious Diseases and Clinical Microbiology, Ministry of Health Bakırköy Sadi Konuk Training and Research Hospital, Istanbul 34700
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1110-1067.196219

Rights and Permissions
  Abstract 

First-generation and second-generation tyrosine kinase inhibitors have marked an era in the treatment of chronic myeloid leukemia. In this case report, diffuse skin lesions and pleural effusions developed after administration of imatinib in a patient with chronic myeloid leukemia. Skin reactions may develop due to imatinib mesylate use often within the first 2 months. In this case, the drug is continued, switching to a different second-generation tyrosine kinase inhibitors.

Keywords: adverse effect, chronic myeloid leukemia, imatinib mesylate, tyrosine kinase inhibitors


How to cite this article:
Yokus O, Gedik H, Aslan C. Imatinib mesylate-related and dasatinib-related adverse effects in a case with chronic myeloid leukemia. Egypt J Haematol 2016;41:148-50

How to cite this URL:
Yokus O, Gedik H, Aslan C. Imatinib mesylate-related and dasatinib-related adverse effects in a case with chronic myeloid leukemia. Egypt J Haematol [serial online] 2016 [cited 2020 Jan 18];41:148-50. Available from: http://www.ehj.eg.net/text.asp?2016/41/3/148/196219


  Introduction Top


The prognosis has been improved in chronic myeloid leukemia (CML) by improving target molecules as did in other cancers. First-generation and second-generation tyrosine kinase inhibitors (TKIs) have marked an era in the treatment of CML. Rash-like skin reactions, fluid retention, muscle cramps, diarrhea, myelosuppression, effusion in serous membranes, pancreatitis, and QT prolongation are imatinib mesylate (IM)-related adverse effects. Skin lesions are the most frequently observed side effects, of which only 5% of them may be life threatening, such as Steven–Johnsons syndrome. Lesions and side effects often disappear immediately after discontinuation of the drug [1],[2].

In this case report, diffuse skin lesions and pleural effusions that developed after administering IM and then second-generation TKI, respectively, are being presented to evaluate a strategy to be followed according to the literature.


  Case Top


A 73-year-old male patient had been diagnosed with chronic phase CML with karyotype 9 : 22 in 2014 ([Figure 1]) and had received an IM treatment ([Figure 1]). Treatment response had been achieved with IM (400 mg/day) 2 months later. The patient presented with rash eruption and development of erythematous papular plaques on the lower and upper limbs ([Figure 2]), back ([Figure 3]), and abdomen ([Figure 3]). After 10 days of drug discontinuation, all skin lesions disappeared ([Figure 4]). Subsequently, dasatinib was initiated as second-generation TKI to the patient. Two weeks later, pleural effusion and dyspnea developed ([Figure 4]). The drug had been discontinued, and diuretic and steroid were administered, and the findings disappeared within 1 week. Thereafter, the patient was administered nilotinib (600 mg/day). The patient remains to have hematologic and cytogenetic responses and is being followed up in ambulatory clinic without any side effects.
Figure 1 Chronic myeloid leukemia, chronic phase (1 × 100 peripheral blood smear).

Click here to view
Figure 2 Papulopustular skin lesions on the lower extremities related to imatinib mesylate use.

Click here to view
Figure 3 Edema and skin eruptions related to imatinib mesylate in the back of the patient.

Click here to view
Figure 4 Right pleural effusion in the chest radiography developing after 1 week of dasatinib use.

Click here to view



  Discussion Top


IM, which is a TKI, inhibits BCR–ABL, c-kit, and platelet-derived growth factor receptor. It is especially effective in the treatment of CML. Many side effects are minimal and treatment is generally well tolerated. The side effects on skin, such as edema, maculopapular rash, eruptions, etc. are seen commonly. Acute generalized exanthematous pustulosis and more severe skin lesions such as Stevens–Johnson syndrome rarely develops. If those skin reactions are noticed and then the drug is discontinued as soon as possible, the patient recovers [3]. In France, a retrospective observational study on the frequency of side effects related to oral protein kinase use over skin has reported 115 serious cutaneous reactions in 94 patients between 2008 and 2010. The most commonly observed side effect was imatinib-induced maculopapular rash, followed by hand-foot syndrome, and papulopustular rash. Most of the patients (63%) were male, and the average age was 62 years. The draft had been discontinued in 73% of patients. The skin lesions had been reported to occur within the first 2 months of initiating medication [4].

In case of intolerance to IM, second-generation TKIs (dasatinib or nilotinib) can be initiated. However, it should be noted that cross-reactivity or cross sensitivity could occur [5]. This is a problematic state. In such a case, IM is discontinued, and antihistamines and corticosteroids could be given until the lesions disappear or another second generation (such as nilotinib) can be initiated. Moreover, dasatinib-related pleural effusion and nilotinib-related pancreatitis might develop. In our patient, as skin lesions developed, second-generation TKI (dasatinib) was initiated. Subsequently, pleural effusion occurred as being a side effect, but clinical symptoms recovered within 1 week of treatment with corticosteroids diuretic. A low dose (600 mg/day) of nilotinib was administered. Currently, the patient remains without any side effects to this drug. Complete blood count and biochemical tests of patients were within normal range and cytogenetic test was negative. Acute myeloid leukemia or CML's skin tumors are called as chloroma or granulocytic sarcoma or myeloid sarcoma and occurs in relation to the blast phase of extramedullary myeloid precursor cells as being tumoral lesions in the skin. Those precursor lesions imply systemic involvement. It can be observed very rarely in the chronic phase of CML. It should not be confused with imatinib-induced skin lesions [6].


  Conclusion Top


Skin reactions may develop due to IM use often within the first 2 months. In this case, the drug was continued, switching to a different second-generation TKI. In case cross-reactivity induced skin lesions or drug-related side effects such as dasatinib-associated pleural effusion develop, another drug of the same generation may be administered. It has also been reported that there does not occur any side effects after antihistamines may be administered discontinuing drug firstly, and then the drug is administered with low doses with antihistamines after a while [7].

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Jha P, Himanshu D, Jain N, Singh AK. Imatinib-induced Stevens-Johnsons syndrome. BMJ Case Rep. 2013; 2013:bcr2012007926.  Back to cited text no. 1
    
2.
Machaczka M, Gossart M. Multiple skin lesions caused by imatinib mesylate treatment of chronic myeloid leukemia. Pol Arch Med Wewn 2013; 123:251-252.  Back to cited text no. 2
    
3.
Pretel-Irazabal M, Tuneu-Valls A, Ormaechea-Pérez N. Adverse skin effects of imatinib, a tyrosine kinase inhibitor. Actas Dermosifiliogr 2014;105:655-662.  Back to cited text no. 3
    
4.
Lamchahab M, Qachouh M, Hali F, Benchikhi H, Quessar A, Benchekroun S. Successive cutaneous adverse reactions to nilotinib and imatinib in a single patient [article in French]. Ann Dermatol Venereol 2012; 139:828-831.  Back to cited text no. 4
    
5.
Kumar V, Jain N, Chaudhary SC, Mishra S. Multiple skin chloromas: a rare presentation of chronic myelogenous leukaemia in chronic stable phase. BMJ Case Rep 2013; 2013:bcr2013008626.  Back to cited text no. 5
    
6.
Faye E, Bondon-Guitton E, Olivier-Abbal P, Montastruc JL. French Network of Regional Pharmacovigilance Centers. Spontaneous reporting of serious cutaneous reactions with protein kinase inhibitors. Eur J Clin Pharmacol 2013; 69:1819-1826.  Back to cited text no. 6
    
7.
Blay JY. Management of imatinib-associated skin rash in a patient with metastatic gastrointestinal stromal tumor: a case report. Clin Sarcoma Res 2012; 2:23.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed862    
    Printed19    
    Emailed0    
    PDF Downloaded80    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]